Nov 19, 2001
Doctor after about 5 years on crixivan/combivir I was switched to viramue/combivir for about 8 months. I never had a detectable VL until today when I went to the doctor for a routine follow up. VL 275 Ts 852, 30 . The doctor added ziagen and he had drawn more blood to see if that was a temporary blip. In 2 weeks I am going back to have another VL test to see if ziagen is working. I need to add that I never miss a doses, never. I asked the doc why is he adding one new drug instead of two as most authorities suggest.He said my vl is very small and in situations such as mine that's what they do now, intensify the regimen.He also said is best to suppress the virus early instead of waiting longer.
What would you do, was that a good drug to add without a resistance test?
The card that came with Ziagen says "if 2 or more of the following symptoms.......stop taking it,call doctor".Two of the symptoms listed are diarrhea and abdominal pain. Two things that I experienced through out the years on hiv meds.The doctor also said don't stop taking the drug if anything unusall occurs, I should call he right away. What do you think? thanks for you time
Response from Dr. Boyle
Well, I am not sure I would have added another drug unless there was a confirmation of the test that showed your viral load was increased and that it was not a lab error, blip or mild intercurrent infection that led to the rise you experienced. If you have broken through, the most likely mutation to be responsible is M184V leading to Epivir (lamivudine) resistance; however, it is difficult to confirm this with a resistance test given your relatively low viral load. For a reliable resistance test, a viral load of 1,000 is generally required. I think adding Ziagen (abacavir) is reasonable but if you run into problems suggestive of hypersensitivity reaction you should let your doctor know right away and if you can't get in touch with him or his coverage you should consider discontinuing Ziagen, especially if the symptoms are severe.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Eyes After Sucking Penis Worried I Have HIV
- Sore On Mouth After French Kissing Worried I Have HIV
- Testicular Pain After Anal Sex With Condom Does It Mean I Have HIV
- Tingling In Fingers After Vaginal Sex Without Condom Does It Mean I Have HIV
- White Discharge After Insertive Anal Sex Worried I Have HIV
- Ascus Pap Results
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.